12182017Headline:

Syracuse, New York

HomeNew YorkSyracuse

Email Staff Writer Staff Writer on LinkedIn Staff Writer on Twitter Staff Writer on Facebook
Staff Writer
Staff Writer
Contributor •

FDA Issues Warnings for Biphosphonates

Comments Off

The FDA is reminding prescibers and patients that certain osteoporosis medications may be associated with severe or incapacitating bone, joint and muscle pain. FDA advises that these side effects may develop days, months or even years after starting the drug and may persist despite stopping the medication.

The Food and Drug Administration (FDA) monitors side effects of drugs that are currently on the market by way of a program known as MedWatch Prescribers provide voluntary reports to the FDA advising them of issues with various prescription drugs and devices. If there are, what FDA considers, a substantial number of reports an action may be taken. On January 7 the FDA issued an Alert to health care providers and patients concerning biphosphonates, a class of prescription medications used to treat osteoporosis and certain other conditions. These drugs are marketed as Actonel, Actonel+Ca, Aredia, Boniva, Didronel, Fosamax, Fosamax+D, Reclast, Skelid, and Zometa.

FDA is reminding prescibers and patients that these drugs may be associated with severe or incapacitating bone, joint and muscle pain. FDA advises that these side effects may develop days, months or even years after starting the drug. Risk factors for development of these side effects is unknown and the frequency with which they might occur is unclear. Although these are known side effects FDA is concerned that they might be overlooked or attributed to another disease causing a delay in diagnosis. Diagnostic delays might lead to prolonged pain requiring additional medications. Of course, any time additional medications are used, the risk for more side effects or adverse reactions occurs. Diagnostic delays might also cause functional impairment involving the ability to work or engage in other activities of daily living.

Some patients have reported prompt resolution of the pain after stopping the medication but other reports suggest that there may be only a partial recovery, even after halting the drug.

It is important for patients to maintain ongoing communication with their physician. If you develop any new symptoms or if you fail to improve with treatment be sure to contact your doctor promptly. You must act as your own advocate. Do not be put off by abrupt, rude or busy office staff. It is important for your concerns to be heard and acted on. If you believe your healthcare provider is not responding to you in an appropriate or timely fashion a second opinion or a visit to the emergency room is in order.